Cardiac arrhythmias and serum cardiac troponins in Vipera palaestinae envenomation in dogs

G. Segev, D. G. Ohad, A. Shipov, Philip H Kass, I. Aroch

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Background: Vipera palaestinae is responsible for most poisonous envenomations in people and animals in Israel. Cardiac arrhythmias were reported in a retrospective study of V. palaestinae envenomations in dogs. Hypothesis: Cardiac arrhythmias in V. palaestinae-envenomed dogs are associated with myocardial injury reflected by increased serum concentrations of cardiac troponins (cTns). Animals: Forty-eight client-owned dogs envenomed by V. palaestinae. Methods: Blood sampling (serum biochemistry and cTns, CBC, and coagulation tests) and electrocardiography were performed periodically up to 72 hours postenvenomation. Cardiac rhythm strips were assessed blindly for the presence and type of arrhythmias. Results: Serum cTn-T and cTn-I concentrations were increased in 25% (n = 12) and 65% (n = 31) of the dogs at least once during hospitalization, respectively. Arrhythmias were identified in 29% (n = 14) of the dogs. Dogs with increased cTn-T had a significantly higher occurrence of arrhythmias (58 versus 19%), and higher resting heart rate upon admission and within the following 24 hours. Dogs with increased serum cTn-T concentrations were hospitalized for a significantly (P = .001) longer period compared to those with normal serum cTn-T concentrations. Conclusions and Clinical Relevance: Dogs envenomed by V. palaestinae appear to sustain some degree of myocardial injury, as reflected by increased serum cTn concentrations and by the occurrence of arrhythmias. The latter should alert clinicians to a potentially ongoing cardiac injury. An increase in cTn-T may be of clinical relevance and indicate a cardiac injury in V. palaestinae envenomations in dogs.

Original languageEnglish (US)
Pages (from-to)106-113
Number of pages8
JournalJournal of Veterinary Internal Medicine
Volume22
Issue number1
DOIs
StatePublished - Jan 2008

Fingerprint

Vipera palaestinae
troponins
Troponin
arrhythmia
Cardiac Arrhythmias
Dogs
dogs
Serum
Wounds and Injuries
electrocardiography
blood sampling
Israel
coagulation
retrospective studies
Biochemistry
biochemistry
heart rate
animals
Electrocardiography
Hospitalization

Keywords

  • Canine
  • Myocardial injury
  • Snakebite
  • Troponin I
  • Troponin T
  • Viper

ASJC Scopus subject areas

  • veterinary(all)

Cite this

Cardiac arrhythmias and serum cardiac troponins in Vipera palaestinae envenomation in dogs. / Segev, G.; Ohad, D. G.; Shipov, A.; Kass, Philip H; Aroch, I.

In: Journal of Veterinary Internal Medicine, Vol. 22, No. 1, 01.2008, p. 106-113.

Research output: Contribution to journalArticle

@article{a65c4b9e05a24344a4e3a8b6b7455125,
title = "Cardiac arrhythmias and serum cardiac troponins in Vipera palaestinae envenomation in dogs",
abstract = "Background: Vipera palaestinae is responsible for most poisonous envenomations in people and animals in Israel. Cardiac arrhythmias were reported in a retrospective study of V. palaestinae envenomations in dogs. Hypothesis: Cardiac arrhythmias in V. palaestinae-envenomed dogs are associated with myocardial injury reflected by increased serum concentrations of cardiac troponins (cTns). Animals: Forty-eight client-owned dogs envenomed by V. palaestinae. Methods: Blood sampling (serum biochemistry and cTns, CBC, and coagulation tests) and electrocardiography were performed periodically up to 72 hours postenvenomation. Cardiac rhythm strips were assessed blindly for the presence and type of arrhythmias. Results: Serum cTn-T and cTn-I concentrations were increased in 25{\%} (n = 12) and 65{\%} (n = 31) of the dogs at least once during hospitalization, respectively. Arrhythmias were identified in 29{\%} (n = 14) of the dogs. Dogs with increased cTn-T had a significantly higher occurrence of arrhythmias (58 versus 19{\%}), and higher resting heart rate upon admission and within the following 24 hours. Dogs with increased serum cTn-T concentrations were hospitalized for a significantly (P = .001) longer period compared to those with normal serum cTn-T concentrations. Conclusions and Clinical Relevance: Dogs envenomed by V. palaestinae appear to sustain some degree of myocardial injury, as reflected by increased serum cTn concentrations and by the occurrence of arrhythmias. The latter should alert clinicians to a potentially ongoing cardiac injury. An increase in cTn-T may be of clinical relevance and indicate a cardiac injury in V. palaestinae envenomations in dogs.",
keywords = "Canine, Myocardial injury, Snakebite, Troponin I, Troponin T, Viper",
author = "G. Segev and Ohad, {D. G.} and A. Shipov and Kass, {Philip H} and I. Aroch",
year = "2008",
month = "1",
doi = "10.1111/j.1939-1676.2007.0026.x",
language = "English (US)",
volume = "22",
pages = "106--113",
journal = "Journal of Veterinary Internal Medicine",
issn = "0891-6640",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Cardiac arrhythmias and serum cardiac troponins in Vipera palaestinae envenomation in dogs

AU - Segev, G.

AU - Ohad, D. G.

AU - Shipov, A.

AU - Kass, Philip H

AU - Aroch, I.

PY - 2008/1

Y1 - 2008/1

N2 - Background: Vipera palaestinae is responsible for most poisonous envenomations in people and animals in Israel. Cardiac arrhythmias were reported in a retrospective study of V. palaestinae envenomations in dogs. Hypothesis: Cardiac arrhythmias in V. palaestinae-envenomed dogs are associated with myocardial injury reflected by increased serum concentrations of cardiac troponins (cTns). Animals: Forty-eight client-owned dogs envenomed by V. palaestinae. Methods: Blood sampling (serum biochemistry and cTns, CBC, and coagulation tests) and electrocardiography were performed periodically up to 72 hours postenvenomation. Cardiac rhythm strips were assessed blindly for the presence and type of arrhythmias. Results: Serum cTn-T and cTn-I concentrations were increased in 25% (n = 12) and 65% (n = 31) of the dogs at least once during hospitalization, respectively. Arrhythmias were identified in 29% (n = 14) of the dogs. Dogs with increased cTn-T had a significantly higher occurrence of arrhythmias (58 versus 19%), and higher resting heart rate upon admission and within the following 24 hours. Dogs with increased serum cTn-T concentrations were hospitalized for a significantly (P = .001) longer period compared to those with normal serum cTn-T concentrations. Conclusions and Clinical Relevance: Dogs envenomed by V. palaestinae appear to sustain some degree of myocardial injury, as reflected by increased serum cTn concentrations and by the occurrence of arrhythmias. The latter should alert clinicians to a potentially ongoing cardiac injury. An increase in cTn-T may be of clinical relevance and indicate a cardiac injury in V. palaestinae envenomations in dogs.

AB - Background: Vipera palaestinae is responsible for most poisonous envenomations in people and animals in Israel. Cardiac arrhythmias were reported in a retrospective study of V. palaestinae envenomations in dogs. Hypothesis: Cardiac arrhythmias in V. palaestinae-envenomed dogs are associated with myocardial injury reflected by increased serum concentrations of cardiac troponins (cTns). Animals: Forty-eight client-owned dogs envenomed by V. palaestinae. Methods: Blood sampling (serum biochemistry and cTns, CBC, and coagulation tests) and electrocardiography were performed periodically up to 72 hours postenvenomation. Cardiac rhythm strips were assessed blindly for the presence and type of arrhythmias. Results: Serum cTn-T and cTn-I concentrations were increased in 25% (n = 12) and 65% (n = 31) of the dogs at least once during hospitalization, respectively. Arrhythmias were identified in 29% (n = 14) of the dogs. Dogs with increased cTn-T had a significantly higher occurrence of arrhythmias (58 versus 19%), and higher resting heart rate upon admission and within the following 24 hours. Dogs with increased serum cTn-T concentrations were hospitalized for a significantly (P = .001) longer period compared to those with normal serum cTn-T concentrations. Conclusions and Clinical Relevance: Dogs envenomed by V. palaestinae appear to sustain some degree of myocardial injury, as reflected by increased serum cTn concentrations and by the occurrence of arrhythmias. The latter should alert clinicians to a potentially ongoing cardiac injury. An increase in cTn-T may be of clinical relevance and indicate a cardiac injury in V. palaestinae envenomations in dogs.

KW - Canine

KW - Myocardial injury

KW - Snakebite

KW - Troponin I

KW - Troponin T

KW - Viper

UR - http://www.scopus.com/inward/record.url?scp=40549101888&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=40549101888&partnerID=8YFLogxK

U2 - 10.1111/j.1939-1676.2007.0026.x

DO - 10.1111/j.1939-1676.2007.0026.x

M3 - Article

C2 - 18289296

AN - SCOPUS:40549101888

VL - 22

SP - 106

EP - 113

JO - Journal of Veterinary Internal Medicine

JF - Journal of Veterinary Internal Medicine

SN - 0891-6640

IS - 1

ER -